Alert archive / New Mexico / High Wind Warnings in 2008
High Wind Warning 38, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at May 8, 2008, 2:23 AM MDT for Eddy County, New Mexico. It took effect at May 8, 2008, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2008, 2:23 AM MDT (08:23 UTC)
- In effect from
- May 8, 2008, 12:00 PM MDT
- Expired
- May 8, 2008, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3158 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS74 KMAF 080823 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 323 AM CDT THU MAY 8 2008 ...STRONG WINDS EXPECTED AGAIN THIS AFTERNOON AND EARLY THIS EVENING IN THE GUADALUPE MOUNTAINS... .STRONG WINDS WILL IMPACT THE GUADALUPE MOUNTAINS THIS AFTERNOON THROUGH EARLY THIS EVENING AS FAST MID LEVEL FLOW MOVES OVER THE AREA. NMZ027-TXZ258-082000- /O.NEW.KMAF.HW.W.0038.080508T1800Z-080509T0300Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 223 AM MDT THU MAY 8 2008 ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING. SOUTHWEST WINDS WILL INCREASE TO 35 TO 45 MPH...WITH GUSTS TO 60 MPH BY THIS AFTERNOON AND CONTINUE THROUGH EARLY THIS EVENING. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. $$
1 follow-up statement
000 WWUS74 KMAF 081952 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 252 PM CDT THU MAY 8 2008 ...STRONG WINDS WILL PERSIST THIS AFTERNOON AND EARLY THIS EVENING IN THE GUADALUPE MOUNTAINS... .STRONG WINDS WILL CONTINUE TO IMPACT THE GUADALUPE MOUNTAINS THIS AFTERNOON THROUGH EARLY THIS EVENING AS FAST MID LEVEL FLOW MOVES OVER THE AREA. NMZ027-TXZ258-090300- /O.CON.KMAF.HW.W.0038.000000T0000Z-080509T0300Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 152 PM MDT THU MAY 8 2008 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... SOUTHWEST WINDS OF 35 TO 45 MPH...WITH GUSTS TO 60 MPH...WILL CONTINUE THROUGH THE AFTERNOON AND EARLY THIS EVENING BEFORE DIMINISHING. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at May 8, 2:11 AM MDT, 12 minutes earlier.
Area forecast discussion, May 8, 2:11 AM MDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
311 AM CDT THU MAY 8 2008
.DISCUSSION...
MAINLY ZONAL FLOW TO DOMINATE THROUGH MUCH OF THE FORECAST CYCLE.
THIS SWIFT FLOW WILL BE REFLECTED ON THE SURFACE AS DRY
WEST TO SOUTHWEST WINDS MOST AREAS MOST DAYS THROUGH SATURDAY.
ONE EXCEPTION WILL BE FRIDAY AS A FRONT PUSHES SOUTH INTO
THE PERMIAN BASIN...HOWEVER THINK IT WILL MIX OUT QUICKLY
DURING THE DAY (ESPECIALLY WESTERN AREAS) DUE TO LACK OF UPPER
LEVEL SUPPORT. HAVE ISSUED A HIGH WIND WARNING FOR THIS AFTERNOON
AND EARLY EVENING FOR THE GUADALUPE MOUNTAINS DUE TO A PROGGED 300
MILLIBAR WESTERLY JET FORECAST TO BE OVER THAT AREA LATE TODAY.
AFTER TODAY THERE WILL BE AN ABUNDANCE OF HIGH LEVEL CLOUDS THROUGH
SATURDAY. HAVE HELD OFF MENTION OF HIGH WINDS IN THE GUADALUPE
MOUNTAINS AGAIN TOMORROW DUE TO THIS CLOUD COVER...LATER SHIFTS WILL
NEED TO MONITOR.
A STRONGER UPPER LEVEL SYSTEM PASSING TO THE NORTH WILL PUSH A
COLD FRONT SOUTH SATURDAY NIGHT RESULTING IN TEMPERATURES KNOCKED
BACK TO BELOW NORMAL VALUES SUNDAY. THIS COOLING WILL BE SHORT LIVED
AS A SURFACE HIGH MOVES EAST TO THE LOWER MISSISSIPPI VALLEY AND
A RETURN LOW LEVEL FLOW SETS UP. A LEE LOW WILL FORM MONDAY
IN THE STRAIGHT FLOW. ISOLATED THUNDERSTORMS NOT TOTALLY OUT
OF THE QUESTION MONDAY IN THE LOWER TRANS PECOS REGION NEAR THE
LEE TROUGH AIDED BY THE HIGHER TERRAIN. CONFIDENCE NOT HIGH ENOUGH
TO MENTION IN GRIDS AT THIS TIME.
BEYOND MONDAY THE MEDIUM RANGE GUIDANCE DISAGREES ON THE UPPER LEVEL
PATTERN. THE ECMWF IS DRIER AND MUCH FURTHER NORTH AND MORE
PROGRESSIVE WITH A SYSTEM THEN THE GFS40/NOGAPS. USED A BLEND OF
BOTH MODELS FOR TEMPERATURES DEW POINTS AND WINDS TUESDAY THROUGH
THURSDAY.
&&
.FIRE WEATHER...
LOOKING FOR ANOTHER DAY OF DANGEROUS FIRE WEATHER CONDITIONS AS DRY
AND WINDY CONTINUES. MINIMUM RH OF 10 PERCENT EXPECTED NEARLY AREAWIDE
TODAY. DEEPENING SURFACE TROUGH WILL PRODUCE GUSTY WEST WINDS
ACROSS MUCH OF THE AREA THIS AFTERNOON... ESPECIALLY SOUTHEASTERN
NEW MEXICO... THE UPPER TRANS PECOS... AND DAVIS MOUNTAINS. HAVE
INCLUDED MUCH OF PERMIAN BASIN IN RED FLAG WARNING EVEN THOUGH
CONDITIONS WILL BE SOMEWHAT BORDERLINE AS FAR AS REACHING NEEDED WIND
CRITERIA. LEFT NE PERMIAN BASIN OUT OF WARNING DUE TO GOOD RAIN
WEDNESDAY AND HIGHER RH.
WILL ISSUE FIRE WEATHER WATCH FOR SE NEW MEXICO DOWN TO MARFA PLATEAU
FRIDAY AS LOOKS AS MAY HAVE A REPEAT OF DRY AND WINDY CONDITIONS.
WILL HAVE NO PROBLEM MAKING MINIMUM RH BUT SOME QUESTION AS TO
WINDS. MUCH WILL DEPEND ON CLOUD COVER AS MORE CLOUDS WOULD KEEP
STRONGER WINDS FROM MIXING DOWN TO THE SURFACE. IF ITS STAYS MOSTLY
SUNNY WESTERN AREAS SHOULD BE ABLE TO REACH NEEDED CRITERIA. WILL LET
LATER SHIFTS MAKE FINAL DETERMINATION IF A WARNING WILL BE NEEDED.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 91 58 89 59 / 0 0 0 0
CARLSBAD NM 93 54 91 55 / 0 0 0 0
DRYDEN TX 97 62 98 65 / 0 0 10 0
FORT STOCKTON TX 95 61 96 62 / 0 0 0 0
GUADALUPE PASS TX 88 53 81 58 / 0 0 0 0
HOBBS NM 91 52 88 55 / 0 0 0 0
MARFA TX 87 47 85 50 / 0 0 0 0
MIDLAND INTL AIRPORT TX 92 56 91 59 / 0 0 0 0
ODESSA TX 93 59 93 60 / 0 0 0 0
WINK TX 99 57 98 61 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM 12 PM TO 9 PM MDT FRIDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.
RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
THE FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN
NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...FIRE WEATHER WATCH FROM 1 PM CDT /12 PM MDT/ TO 10 PM CDT /9 PM
MDT/ FRIDAY FOR THE FOLLOWING ZONES...DAVIS/APACHE
MOUNTAINS AREA...GUADALUPE MOUNTAINS...LOVING...MARFA
PLATEAU...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN
AND HIGHWAY 54 CORRIDOR.
HIGH WIND WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.
RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 10
PM CDT /9 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
ANDREWS...CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...
ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...LOVING...
MARTIN...MIDLAND...REAGAN...REEVES COUNTY AND UPPER TRANS
PECOS...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
&&
72/12Hazardous weather outlook, May 7, 1:32 PM MDT, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 232 PM CDT WED MAY 7 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-081945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 232 PM CDT WED MAY 7 2008 /132 PM MDT WED MAY 7 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WARM... DRY... AND WINDY CONDITIONS WILL RESULT IN A DANGEROUS FIRE WEATHER SITUATION ACROSS THE AREA INTO THE EARLY EVENING. A RED FLAG WARNING REMAINS IN EFFECT FOR ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO UNTIL 7 PM CDT OR 6 PM MDT. A HIGH WIND WARNING FOR SUSTAINED WINDS OVER 40 MPH OR GUSTS OVER 60 MPH IS ALSO IN EFFECT FOR THE DAVIS AND GUADALUPE MOUNTAINS UNTIL 9 PM CDT OR 8 PM MDT. ELSEWHERE...A WIND ADVISORY FOR WINDS OF 30 TO NEAR 35 MPH REMAIN IN EFFECT UNTIL 7 PM CDT OR 6 PM MDT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FIRE WEATHER CONCERNS WILL CONTINUE FOR SOUTHEASTERN NEW MEXICO AND THE UPPER TRANS PECOS THURSDAY AS DRY AND WINDY CONDITIONS WILL AGAIN BE POSSIBLE. FIRE WEATHER CONCERNS MAY RETURN TO THE GUADALUPE MOUNTAINS AGAIN ON FRIDAY. OTHERWISE...NO OTHER HAZARDS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:47 AM MDT | Fire Weather Watch | MAF | Loving | 24 hr |
| May 8, 3:47 AM MDT | Red Flag Warning | MAF | Loving | 17 hr |
| May 8, 1:32 PM MDT | Fire Weather Watch | MAF | Loving | 37 hr |
Nearby
High Wind Warnings in New Mexico, 2008High Wind Warnings in Texas, 2008Every high wind warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.